Lake Ontario, 2021

Waterspout in Lake Ontario, August 1, 2021

August 1, 2021 · NWS BUF · 1 event in 1 county or zone

A digging and sharpening mid-level trough moved from the central Great Lakes in the morning to the eastern Great Lakes by early evening. At the surface, a cold front and weak frontal wave crossed the eastern Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A digging and sharpening mid-level trough moved from the central Great Lakes in the morning to the eastern Great Lakes by early evening. At the surface, a cold front and weak frontal wave crossed the eastern Great Lakes. Shear was marginally supportive of severe weather with about 25 knots of effective shear. Extensive clouds and showers hampered destabilization across the bulk of the area. Some breaks in the rain and dense overcast allowed for a little greater instability to develop near the Pennsylvania state line, and this supported a broken line of thunderstorms around midday.|Most of the storms were only producing heavy rain and frequent lightning. Later in the day, under the sharpening trough and upper level low, showers and thunderstorms blossomed over the Great Lakes. Cold air aloft associated with the low allowed for temperatures to fall at 850 hPa low enough to support waterspout formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 1, 4:55 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 1, 4:55 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
555 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold front and area of low pressure will exit the region this
evening with occasional showers and scattered thunderstorms. A
few storms may contain locally heavy downpours and gusty winds.
Scattered showers will linger tonight before high pressure
builds into the eastern Great Lakes Monday, bringing a return to
dry weather that will last much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Water vapor imagery shows a well-defined shortwave trough tracking
southward across Southern Ontario. Primary cold front has made it
through our region. Clusters of convection are east of the shortwave
trough from Genesee Valley to the North Country. Mainly heavy
downpours with these storms. Strong convection also shifting
southeast off Long Point Ontario closer to the shortwave trough.
Showers and a few thunderstorms remain possible across the region
through the early evening as the shortwave trough moves overhead.
Some gusty winds and pea size hail are possible. Also with colder
temps aloft, have seen signs of waterspouts trying to develop on
both Lake Erie and Lake Ontario. Per ICWR model output this will
continue to be hazard through this evening especially where showers
and low-level convergence persist.

Rest of tonight, the shortwave trough tracks overhead and exits to
the east by Monday morning. Cold air advection in northwest flow and
lingering moisture will provide additional support for scattered
showers south and southeast of the Lakes. Low temperatures in the
mid 50s tonight.

Only a few showers will be leftover across north central NY Monday
morning. Dry conditions expected across the region for the remainder
of the day. Cool with highs in the low to mid 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night through Tuesday night will be characterized by fair and
dry weather as surface-based ridging drifts eastward across our
region...with temperatures and humidity levels also remaining quite
comfortable. Lows Monday night will range from the upper 40s across
interior portions of the Southern Tier/North Country to the mid-
upper 50s along the lakeshores of far western New York...with
widespread highs in the mid to upper 70s then following for
Tuesday...and lows in the mid-upper 50s expected for Tuesday night.

On Wednesday the surface ridge will slide off to our east...while
broad upper level troughing will be in place aloft...extending from
Southern Canada to some semblance of a weak upper low over the Ohio
Valley. With continued slow warming/moistening of our airmass and
daytime heating...a few isolated to widely scattered showers and
storms cannot be ruled out across far interior sections during the
afternoon and early evening...with any such activity then quickly
fading after sunset. Otherwise fair dry weather will continue to
prevail...with highs Wednesday near 80...and lows Wednesday night in
the upper 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
During this period...the modest upper level low over the Ohio Valley
will weaken and lift out across New York State and New England
through Friday...with a general zonal flow aloft then becoming
established across our region next weekend. Meanwhile at the
surface...high pressure will be anchored over the western Atlantic.
Coupled together...all this will allow for a gradual but steady
influx of increasingly warmer and more humid air into our region...
with daytime highs climbing to the mid-upper 80s in most locations
by late next weekend...and nighttime lows rising into the mid to
upper 60s.

With respect to precipitation chances...weak impulses circulating
through the larger-scale flow aloft will combine with the slowly
building warmth and humidity to yield the potential for some widely
scattered to scattered showers/storms each day...with these primarily
coming each afternoon/early evening in tandem with peak heating.
This stated...much of the time still appears likely to remain rain
free.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Scattered showers and a few thunderstorms remain possible into the
early evening however severity looks low. A brief period of MVFR/IFR
is possible though. A mix of VFR/MVFR ceilings expected into this
evening as northwest flow becomes prevailing behind departing
surface low.

Upslope flow, moisture and lake enhancement will keep MVFR ceilings
overnight with IFR ceilings across the higher terrain. Drier air
moves into the region Monday and prevailing VFR conditions expected
at the TAF sites after 15z.

Outlook...

Monday night through Tuesday night...VFR.
Wednesday through Thursday night...Mainly VFR. Afternoon showers and
storms possible.

&&

.MARINE...
Scattered showers and some thunderstorms are possible this evening.
Conditions are favorable for waterspouts through the evening as
cooler air aloft moves over the eastern Great Lakes, steepening low
level lapse rates and allowing lake induced equilibrium levels to
rise to around 30K feet. Funnel clouds and waterspouts have already
been reported at times since late this morning.

Northwest winds will increase tonight through Monday morning in the
wake of a departing low pressure system and cold front, resulting in
choppy conditions along the south shore of Lake Ontario.and
eventually along shoreline of Lake Erie toward Dunkirk and Ripley.
Winds and waves should remain just below Small Craft Advisory
levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK/JLA
NEAR TERM...HSK/JLA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...HSK/JLA
MARINE...Hitchcock/HSK/JLA
Hazardous weather outlook, Aug 1, 12:47 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
147 PM EDT Sun Aug 1 2021

NYZ001>008-010>014-019>021-085-021800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-021800-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

There is a chance of waterspouts on Lake Erie and Lake Ontario this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-021800-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-021800-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 1, 12:38 PM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
138 PM EDT Sun Aug 1 2021

NYZ021-011900-
Allegany-
138 PM EDT Sun Aug 1 2021

...HEAVY RAIN DIMINISHING ACROSS SOUTHERN ALLEGANY COUNTY...

Locally heavy rainfall from thunderstorms early this afternoon is
tapering off across southern Allegany County, replaced by areas of
light to moderate rain.

Thunderstorms produced local rainfall amounts of around 2 inches
along a narrow corridor from Genesee and Bolivar to southwest of
Wellsville. This will result in high water this afternoon along
small streams and in poor drainage areas. Motorists should be alert
for standing water on roads.

LAT...LON 4200 7830 4210 7831 4217 7774 4200 7775

Hitchcock
Special weather statement, Aug 1, 2:24 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT Sun Aug 1 2021

NYZ007-008-012045-
Jefferson-Lewis-
324 PM EDT Sun Aug 1 2021

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CENTRAL
JEFFERSON AND NORTHERN LEWIS COUNTIES...

At 319 PM EDT, thunderstorms were clustered near Watertown and
the Fort Drum area, moving east at 25 mph.

Torrential rainfall from these storms will produce poor drainage
flooding and ponding of water in low lying areas. If driving through
these storms, visibilities will be reduced to near half a mile or
less.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Denmark, New Bremen, Sackets Harbor, Henderson, Black River,
Smithville, Philadelphia and Rodman.

This includes Interstate 81 between exits 41 and 48.

Do not drive your vehicle through flooded roadways.

LAT...LON 4375 7588 4392 7649 4396 7644 4396 7638
      4395 7634 4400 7635 4411 7604 4425 7552
      4410 7517 4381 7513
TIME...MOT...LOC 1919Z 267DEG 21KT 4397 7576

Thomas
Special weather statement, Aug 1, 4:14 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EDT Sun Aug 1 2021

NYZ003-014-012200-
Ontario-Monroe-
514 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...

At 512 PM EDT, a thunderstorm with torrential downpours was
located over Victor, or 7 miles south of Fairport, moving southeast
at 20 mph. Ponding of water on low lying areas is possible
with this storm.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canandaigua, Victor, Bloomfield, Farmington, Mendon, East Bloomfield,
Manchester, Shortsville, Cheshire, Fishers, Cottage City and Holcomb.

This includes Interstate 90 between exits 45 and 44.

Do not drive your vehicle through flooded roadways.

LAT...LON 4298 7754 4306 7744 4294 7715 4284 7716
      4279 7730
TIME...MOT...LOC 2112Z 304DEG 17KT 4300 7746

Thomas
Local storm report, Aug 1, 5:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
627 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     WATER SPOUT      8 W BLASDELL            42.80N 79.00W
08/01/2021                   LEZ041             NY   TRAINED SPOTTER

            WATERSPOUT ON LAKE ERIE OBSERVED FROM
            BUFFALO HARBOR STATE PARK.

0620 PM     WATER SPOUT      6 W BLASDELL            42.80N 78.95W
08/01/2021                   LEZ041             NY   NWS EMPLOYEE

            WATERSPOUT ON LAKE ERIE OBSERVED FROM SKYWAY
            IN BUFFALO.

&&

JLA

The radar

The Buffalo radar (KBUF), 86 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Hamlin Beach to Sodus Bay Ny

When
August 1, 5:35 PM EST
Where
Hamlin Beach to Sodus Bay Ny forecast zone, 7 mi N of Hamlin Beach
Reported by
Public
Coordinates
43.471, -77.950

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Ontario in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982706.